High Blood Sugar #'s...Please help, what to tell docs?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sharentrials
Regular Member


Date Joined Jul 2007
Total Posts : 261
   Posted 8/19/2007 10:40 AM (GMT -7)   
Hi. I am just visiting from the Lupus forum, hoping you might have some ideas to help me. 2 weeks ago, I had an appt. with my PCP. Unfortunately, it was not productive! I think he became upset with me over my changing rheumy's (my other one was in his group) which was the very first thing I told him. I was there for a follow-up where he previously gave me a blood sugar meter because I was concerned with what my blood sugar was doing with my taking prednisone. This appt., I was trying to explain to him that I had found my blood sugar going much higher (after having consumed the exact same thing) since I am trying to taper on the prednisone (going down to 9mg from 10mg daily). I gave him my highest example as of then, which was getting a reading of 189 while on 9mg vs. 123 on 10mg 2 hrs. after having consumed the exact same meal.

I had already explained this by phone to a nurse in his office and he had already diagnosed me with "Steroid-induced Diabetes". What I could not understand though, was that he saw it enough of a problem to diagnose it like that, but still showed NO concern for the higher blood sugar #'s I have been seeing on my meter. He insisted my previous A1C test results showed no concern for levels too high. I don't doubt that, during that last 3 month span when he tested, I was probably only tapering 1 time for maybe 3 days total. When I was on 10mg of prednisone, I hardly ever saw readings out of the normal range. When I am tapering is when it is going crazy. He did do the A1C test again, but it still showed no concern. I am trying to follow the glycemic index to try to control my levels by what I eat, but even that doesn't do it every time. I guess it controls it enough though to make that test look okay. He thinks Medicare will cover supplies enough for me to check my blood sugar once a day, but I'm not sure they will with that coding (Steroid-induced) according to what they've said. Also, forget just testing, isn't there anything that can be done to help prevent diabetes now? Since that appt, my new highest reading is 205, 2 hrs. after a meal. I have an appt. this week with my rheumy. I am going to attempt to provide the very same info. again and see if I can get some help from him. Others in my forum have given me some ideas of tests I should ask for. I just need to know if there's something else I might need to say to get them to take this serious. I don't want to end up with diabetes if I don't have it already. Any help would be appreciated,
Always looking for the silver lining, Sharen

SLE '06, Sjogren's '06, Traumatic Head Injury '94
Prednisone 10mg and tapering, Caltrate 1200mg, Multi-vitamin, Prevacid 30 mg, Actonel 35mg


LanieG
Forum Moderator


Date Joined Nov 2006
Total Posts : 5406
   Posted 8/19/2007 7:05 PM (GMT -7)   
Sharen, gosh you must be frustrated.  I know that some members here in this forum have talked about prednisone and the havoc it causes with blood sugar but I don't know why you're having these readings as you're tapering down.  Carbohydrates will also give you high glucose readings, so avoiding them is a good way to keep lower numbers, no breads, potatoes, cereal, pasta, rice fruit juices...  I would hope the doctor's office could give you some guidance there.  In the meantime, try to stay away from carbs and check back here for other replies.

Lanie
forum moderator - diabetes
 
"pre-diabetic" controlled so far by diet and exercise
following low/no carb diet, no meds


Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 8/19/2007 8:39 PM (GMT -7)   
Hi Sharen,

I've had problems the times I've had to go on and off pred. It's a wonderful and awful medicine! I take 20 Lantus and Humulog on a sliding scale. When on pred I have to triple my Humulog and still see reading in the 300's at times. I'm not sure why they feel taking pred would make you diabetic unless you already have it in the background....like if you were on diet control it might push you to needing pills or temporary insulin.

My other question is...why is a rheumy treating the diabetes part? An endocrinologist or your PCP should be doing that I would think. But if your rheumy is qualified and you are comfortable with it them by all means use him.

Hugs,
Chutzie
Co-Mod Fibromyalgia & Chronic Pain Forums
~~~
Fibromyalgia, Ulcerative Colitis, Insulin dependent diabetic, collapsed disk, dermatitis herpetiformus, osteo arthritis in spine and other locations.
***************

The only difference between genius and stupidity is that genius has it's limits. Albert Einstein: (1879-1955)


sharentrials
Regular Member


Date Joined Jul 2007
Total Posts : 261
   Posted 8/19/2007 9:06 PM (GMT -7)   
Hi, Chutz. I was just diagnosed with lupus at the beginning of last year, which is the reason for the prednisone. I did see my PCP on that appt. two weeks ago I spoke of when posting earlier. I have a scheduled follow-up appt. with my rheumy. this week and hope he will help me with this since my PCP did not. I've never had any blood sugar concerns before this lupus diagnosis, but now I've been on prednisone for about a year and a half. The prednisone is known for altering your body's ability to handle blood sugar. There is a leader in my local support group who did get steroid-induced diabetes after taking it for only 9 mos. I just know I am seeing my blood sugar do crazy things now that I'm tapering and I don't like feeling like I'm the only one concerned. My PCP even said during my appt., that my blood sugar should actually be going down now that I'm taking prednisone away. Well, it's not. I just want my docs to be aware of what it's doing and help me! Someone in my forum also mentioned an endocrinologist as you did. I would think one of my current docs would have to refer me to one though, so the problem remains getting their attention with this. Thanks for your time.
Always looking for the silver lining, Sharen

SLE '06, Sjogren's '06, Traumatic Head Injury '94
Prednisone 10mg and tapering, Caltrate 1200mg, Multi-vitamin, Prevacid 30 mg, Actonel 35mg

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 5:19 PM (GMT -7)
There are a total of 2,735,039 posts in 301,269 threads.
View Active Threads


Who's Online
This forum has 151368 registered members. Please welcome our newest member, Martinese.
383 Guest(s), 12 Registered Member(s) are currently online.  Details
Bololidat, Wanda1225, Sarebear89, Girlie, yancync, LG13, DennisinNY, gfields, Ariel Smith, ChickenArise, HeyNoodles, Mister Mike


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer